Oklahoma, 2001

Damaging Winds in Oklahoma, August 15, 2001

August 15, 2001 · NWS OUN · 6 events in 3 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 15, 2:30 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED AUG 15 2001

A FEW STORMS ARE ALREADY GOING UP NEAR THE INTERSECTION OF THE
MID-LEVEL TROUGH AND SURFACE COLD FRONT OVER NORTH-CENTRAL
OKLAHOMA... ALONG WITH SCATTERED SHOWERS IN THE NORTHWEST.  AS THE
ASSOCIATED FEATURES DRIFT SOUTHEAST TONIGHT... WE EXPECT THE
PRECIPITATION TO SHIFT IN THAT DIRECTION ALSO.  THE BEST MOISTURE
SUPPLY WILL BE IN THE SOUTHEAST... SO HIGHEST POPS WILL BE THERE.
FOR MOST AREAS TONIGHT... POPS ARE ESSENTIALLY THE ESTIMATE OF AREAL
COVERAGE.

THE FRONT AND UPPER FEATURES LOSE THEIR INFLUENCE OVER MOST OF THE
AREA BY NOON TOMORROW... BUT ANOTHER SYSTEM BRINGS ANOTHER CHANCE OF
RAIN TO THE NORTH.  THE RAIN CHANCES WILL LINGER INTO THE WEEKEND AS
THE NEXT MAJOR SYSTEM ROLLS THROUGH THEN.  THE NEW AVN SUPPORTS THE
MRF SOLUTION OF RESTORING THE UPPER RIDGE TO THE AREA EARLY NEXT
WEEK... AND THE ECMWF IS NOT DRAMATICALLY DIFFERENT.  THIS SUGGESTS
THAT WE CAN SAFELY REMOVE POPS FROM THE MONDAY THROUGH WEDNESDAY
PERIOD.

TEMPERATURES WILL BE GENERALLY NEAR - OR SLIGHTLY BELOW - NORMAL
THROUGH THE WEEKEND... THEN SHOULD TOAST UP A BIT AS THE WEEK
PROGRESSES.

FCSTID = 23 = CMS

OKC   68  88  66  90 /  50  20  20  20
HBR   67  90  67  91 /  40  10  20  20
SPS   70  93  68  93 /  50  30  10  10
GAG   63  86  63  88 /  30  10  30  30
PNC   66  88  67  89 /  40  10  30  30
DUA   71  90  68  92 /  70  50  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 15, 12:00 PM CST, 2 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-152000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT WED AUG 15 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF NORTHERN AND EASTERN OKLAHOMA...EAST AND NORTH
OF A LINE FROM HELENA...TO KINGFISHER...TO OKLAHOMA CITY...AND PAULS
VALLEY.  DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

A COLD FRONT...LOCATED ACROSS NORTHWEST OKLAHOMA EARLY THIS
AFTERNOON...WILL CONTINUE TO PUSH SLOWLY SOUTHEAST AND WILL BE
LOCATED ACROSS CENTRAL AND SOUTHWEST OKLAHOMA BY THIS EVENING.  THE
FRONT IS EXPECTED TO BE LOCATED ACROSS FAR SOUTHEAST OKLAHOMA AND
PARTS OF WESTERN NORTH TEXAS BY THURSDAY MORNING. AN UPPER LEVEL
DISTURBANCE WILL MOVE OUT OF THE CENTRAL PLAINS THIS AFTERNOON AND
TONIGHT...PROVIDING LARGE-SCALE LIFT. WINDS ALOFT HAVE INCREASED IN
ADVANCE OF THIS DISTURBANCE...AND WILL INCREASE AT LOW LEVELS DURING
THE DAY. THIS WILL RESULT IN A MORE FAVORABLE VERTICAL WIND PROFILE
FOR SEVERE THUNDERSTORMS.

THERE IS ENOUGH MOISTURE TO PROVIDE MODERATE LEVELS OF INSTABILITY
DURING PEAK HEATING THIS AFTERNOON. THEREFORE...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND POSSIBLY AHEAD OF
THE COLD FRONT THIS AFTERNOON...AND MOVE EAST AND SOUTHEAST THIS
EVENING. OVER NORTHERN AND EASTERN OKLAHOMA...THE COMBINATION OF
INSTABILITY AND STRONGER WIND FIELDS SUGGESTS THE POSSIBILITY THAT A
FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY LATE
THIS AFTERNOON AND THIS EVENING.

&&

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING MID TO LATE AFTERNOON.

6

The radar

The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Payne

When
August 15, 2:55 PM CST
Where
Payne County, Stillwater
Measured
67 kt (77 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.117, -97.067

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Payne

When
August 15, 3:30 PM CST
Where
Payne County, 3 mi NW of Stillwater
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -97.100

Trees and power poles were downed at Stillwater Municipal Airport.

Thunderstorm Wind, Payne

When
August 15, 3:30 PM CST
Where
Payne County, Stillwater
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.117, -97.067

Power poles were downed.

Thunderstorm Wind, Washita

When
August 15, 4:20 PM CST
Where
Washita County, 1 mi S of Old Retrop
Measured
72 kt (83 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.133, -99.350

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Washita

When
August 15, 4:30 PM CST
Where
Washita County, 1 mi S of Old Retrop
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.133, -99.350

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Murray

When
August 15, 6:55 PM CST
Where
Murray County, 2 mi N of Davis
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.533, -97.117

Trees and power poles were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260130, 5260131, 5260132, 5260133, 5260134, 5260135.